New Mexico, 2018

Tornado and Hail in New Mexico, September 9, 2018

September 9, 2018 · NWS ABQ · 2 events in 2 counties and zones

Northwest flow aloft across New Mexico combined with abundant low level moisture across the eastern plains to produce scattered to numerous showers and thunderstorms on the 9th. The first thunderstorms developed over the northern mountains then moved southeast while strengthening across the northeast plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Northwest flow aloft across New Mexico combined with abundant low level moisture across the eastern plains to produce scattered to numerous showers and thunderstorms on the 9th. The first thunderstorms developed over the northern mountains then moved southeast while strengthening across the northeast plains. The strongest storms moved across Colfax and Union counties where hail and high winds were reported. A short-lived tornado touched down several miles south of Capulin. Penny size hail was reported in Guadalupe County along with strong winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 10:31 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 9, 10:31 AM MST, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 AM MDT Sun Sep 9 2018

.AVIATION...
18Z TAF CYCLE
Mid level clouds sliding over northern NM are signaling the approach
of an upper level wave that will force SHRA/TSRA over the northern
mts aft 20Z. A few of these storms will become strong to perhaps
severe as they move southeast across the northeast plains. Model
guidance is in good agreement KTCC will be in line for a heavier
TSRA. A convective outflow will probably move into the Rio Grande
Valley as well late today which may spark a couple SHRA/TSRA from
KSAF to KABQ. A thunderstorm complex will congeal across the east
central plains late this evening and last through much of the night.
Generally VFR conditions except brief MVFR and IFR cigs and vsbys in
the stronger thunderstorms.

&&

.PREV DISCUSSION...255 AM MDT Sun Sep 9 2018...
.SYNOPSIS...
Low clouds and areas of fog over the far east near the Texas border
and possibly the Moreno Valley will burn off soon after sunrise
today. Strong to severe storms are possible over northeast New Mexico
where plenty of Gulf moisture and instability are present. Storm
activity will push down the eastern plains, possibly as far as Clovis
and Portales after midnight tonight. Temperatures warm a few more
degrees Monday and Tuesday with storm activity trending down,
favoring the Sacramento Mountains Monday. Dry conditions and above
normal temperatures with highs in the upper 80s to low 90s will
remain through the end of the work week.

&&

.DISCUSSION...
Plenty of low level moisture across the east and clear skies have
allowed for low clouds and areas of patchy fog to develop near the TX
border. Fog is also likely within the Moreno Valley this morning.
Sunny skies and plenty of warming is expected today with highs 5F
warmer across the east today. Today's main story will be an upper
level disturbance traversing NM with northwest flow aloft over the
northern mtns. Southerly flow will allow for a good shear profile
across eastern NM, and will combine with 1500 to 2000+ J/kg of CAPE
to allow for strong to severe storms this afternoon and evening.
Storm motion will be to the southeast with 25-35kts of bulk shear
and mid- level lapse rates near 8C/km allowing storms to persist well
into the night into east-central NM, potentially down to Curry and
Roosevelt Counties after midnight.

Another round low clouds is likely Monday morning, with storm outflow
producing a weak east wind to Santa Fe and ABQ. Monday's storm
activity will favor the Sacramento Mtns with isolated activity still
possible over the east slopes of the Sangre de Cristo's. Tuesday,
southerly flow strengthens pushing Gulf moisture further up the RGV
and into west-central NM. This is expected to help increase cloud
cover Tuesday afternoon helping highs dip a few degrees from Monday's
forecast levels but still remain above normal. Storms will favor the
southern high terrain.

The high becomes stretched and elongated SW-NE across the state by
mid to late week with only isolated storms possible over the Gila.
Highs remain 5-10F above normal with dry conditions persisting into
next weekend.

24/Hergert

&&

.FIRE WEATHER...
Showers and storms will develop over the northern mountains this
afternoon then shift southeast across eastern NM as a large area of
rain with embedded storms. Precip amounts will average one quarter
inch to one half inch, with locally heavier rain likely. Convective
outflows will force stronger winds and higher humidity into the Rio
Grande Valley this evening.

Upper level high pressure will develop eastward into southern NM
through Wednesday but the latest guidance has a bit deeper moisture
beneath the high than previous model runs. Temperatures will still
warm 5 to 10 degrees above normal for much of this week but it may
not be quite as dry as previously expected. Moisture from eastern NM
today will improve chances for storms along the east slopes of the
central mt chain Monday. A bit more mid level moisture may slide
north beneath the high Tuesday and lead to wet/dry storms over the
southern and western high terrain. The best impulse of mid level
moisture is now shown Wednesday when storms form over the western
high terrain then possibly move into the Rio Grande Valley.

The upper high is still shown to become unseasonably strong by late
week while becoming centered over central NM. This would limit storm
development and trend temperatures even warmer through next weekend.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 9, 2:34 AM MST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Sun Sep 9 2018

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Sun Sep 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon and
tonight over northeast and east-central New Mexico where large hail
and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

High pressure will continue to build over New Mexico with a drying
trend and warmer temperatures expected for the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight for
severe weather over northeast and east-central NM for large hail and
damaging winds. Spotters are encouraged to report any severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Sep 9, 12:38 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
138 PM MDT SUN SEP 9 2018

NMZ527-528-092015-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
138 PM MDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
215 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Crews Airport, or 7 miles south of Raton, moving southeast at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Raton and Raton Crews Airport.

This includes Interstate 25 between Mile Markers 435 and 450.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3675 10461 3689 10448 3677 10418 3655 10439
TIME...MOT...LOC 1938Z 307DEG 11KT 3678 10448

34

The radar

The Cannon AFB radar (KFDX), 197 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Union

When
September 9, 1:15 PM MST to 1:18 PM MST
Where
Union County, 5.64 mi NNW of Gladstone to 5.52 mi N of Gladstone
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.380, -103.990

A brief tornado touched down over rural countryside. No damage was reported.

Hail, San Miguel

When
September 9, 4:50 PM MST to 4:53 PM MST
Where
San Miguel County, 0.56 mi E of San Ignacio
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.770, -105.340

Penny size hail near San Ignacio.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773512, 773514.